Alert archive / Wyoming / Flash Flood Warnings in 2003

Flash Flood Warning 12, NWS Riverton, WY

July 19, 2003Fremont County, Wyoming

NWS Riverton, WY issued this flash flood warning at Jul 19, 2003, 1:03 PM MDT for Fremont County, Wyoming. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2003, 1:03 PM MDT (19:03 UTC)
Expired
Jul 19, 2003, 4:00 PM MDT
In force
3 hr
Issued by
NWS Riverton, WY
Area
Counties, with a storm outline in the text

County Fremont County, WY

The radar

The Riverton/Lander radar (KRIW), 62 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 7.1 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2003-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2003-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-353 J/kg
Mixed-layer LCL
2237 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KRIW 191906
FFWRIW
WYC013-192200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
103 PM MDT SAT JUL 19 2003

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL FREMONT COUNTY IN CENTRAL WYOMING

* UNTIL 400 PM MDT

* AT 103 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN 4 MILES NORTHWEST OF ATLANTIC CITY...OR ABOUT 20
  MILES SOUTH OF LANDER.  THE AREA OF HEAVY RAIN WAS NEARLY
  STATIONARY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

RESIDENTS LIVING ALONG CREEKS AND STREAM SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS
AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO
TRIGGER ROCK AND MUD SLIDES IN STEEP TERRAIN. ROCK CREEK IS 
ESPECIALLY SUSCEPTIBLE TO THIS FLASH FLOOD. 

REPORT FLASH FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4273 10898 4235 10891 4230 10851 4263 10833

$$

SKRBAC
3 follow-up statements
000 
WGUS75 KRIW 191941
FFSRIW
WYC013-192200-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
140 PM MDT SAT JUL 19 2003

...A FLASH FLOOD WARNING CONTINUES FOR SOUTH CENTRAL FREMONT COUNTY
UNTIL 400 PM MDT...

AT 134 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY
HEAVY RAIN OVER ATLANTIC CITY...OR ABOUT 24 MILES SOUTH OF LANDER. 
THE ASSOCIATED STORM WAS MOVING SOUTH AT 5 MPH. EARLIER THIS STORM 
PRODUCED AN ESTIMATED 2 TO 3 INCHES AROUND ROCK CREEK RESERVOIR. 

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS
AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO
TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA EVACUATE TO HIGHER GROUND IMMEDIATELY.
DRY CREEKS AND GENTLY FLOWING STREAMS CAN BECOME RAGING TORRENTS IN A
MATTER OF MINUTES DURING VERY HEAVY RAINFALL. NEVER ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS BY FOOT OR IN A CAR.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. IT IS
IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR
CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS SHOULD AVOID
CAMPING ALONG STREAMS OR CREEKS DURING THREATENING RAINS.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
RIVERTON.



LAT...LON 4259 10866 4253 10889 4232 10885 4235 10845
$$

SKRBAC
000 
WGUS75 KRIW 192039
FFSRIW
WYC013-192200-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
235 PM MDT SAT JUL 19 2003

...A FLASH FLOOD WARNING CONTINUES FOR SOUTH CENTRAL FREMONT COUNTY
UNTIL 400 PM MDT...

AT 229 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY
HEAVY RAIN 13 MILES SOUTHEAST OF ATLANTIC CITY...OR ABOUT 32 MILES
SOUTH OF LANDER. THE ASSOCIATED STORM WAS MOVING EAST AT 5 MPH.

EXCESSIVE RUNOFF FROM THIS STORM OVER AND NEAR ROCK CREEK RESERVOIR 
WILL CAUSE FLASH FLOODING OF AREA CREEKS AND STREAMS...ROADS AND 
ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO TRIGGER ROCK AND 
MUDSLIDES IN STEEP TERRAIN. EVEN THOUGH THE STORMS HAD WEAKENED... 
ADDITIONAL THUNDERSTORMS WERE FORMING OVER THE WEST SLOPE OF THE 
WIND RIVER MOUNTAINS AND MAY MOVE BACK OVER THE SAME AREAS THAT 
EARLIER RECEIVED VERY HEAVY RAINS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA EVACUATE TO HIGHER GROUND IMMEDIATELY.
DRY CREEKS AND GENTLY FLOWING STREAMS CAN BECOME RAGING TORRENTS IN A
MATTER OF MINUTES DURING VERY HEAVY RAINFALL. NEVER ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS BY FOOT OR IN A CAR.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
RIVERTON.



LAT...LON 4268 10884 4239 10880 4234 10844 4256 10844
$$

SKRBAC
000 
WGUS75 KRIW 192102
FFSRIW
WYC013-192130-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
259 PM MDT SAT JUL 19 2003

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL FREMONT COUNTY HAS BEEN
CANCELLED...

AT 259 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORMS THAT PROMPTED THE WARNING HAD WEAKENED...THUS THE 
WARNING HAS BEEN CANCELLED. RUNOFF FROM THESE EARLIER STORMS... 
ESPECIALLY AROUND ROCK CREEK RESERVOIR...WILL LIKELY STILL CAUSE 
AREAS STREAMS AND NORMALLY DRY WASHES TO BE FLOWING QUITE HIGH FOR 
SEVERAL MORE HOURS. TRAVELLERS ALONG THE LOOP ROAD BETWEEN SOUTH 
PASS AND SINKS CANYON SHOULD BE ALERT FOR ADDITIONAL THUNDERSTORMS 
INTO THE EVENING HOURS.



$$
SKRBAC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 1:00 PM MDT, 3 minutes earlier.

Area forecast discussion, Jul 19, 1:00 PM MDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
100 PM MDT SAT JUL 19 2003

.TONIGHT THROUGH TUESDAY NIGHT...
UPPER LEVEL HIGH PRESSURE TO REMAIN ACROSS THE SOUTHWEST US THROUGH
FCST PERIOD WITH WEST/NORTHWEST FLOW ACROSS WY. BEST PRECIP CHANCES
APPEAR TO BE LATER THIS AFTERNOON INTO THIS EVENING WITH BEST
DYNAMICS IN PLACE. GOOD UPPER LEVEL DIVERGENCE IN ENTRANCE REGION OF
JET SHOULD AID INSTABILITY IN PLACE. KRIW 88D VERIFYING THIS TREND
WITH TSRA CONTINUING TO INCREASE IN COVERAGE ACROSS HIGHER
ELEVATIONS. SCATTERED POPS STILL LOOK REASONABLE. PWATS STILL NEAR
INCH SO CHANCES FOR LOCALIZED WETTING RAINS POSSIBLE. PRECIP CHANCES
APPEAR TO LOWER INTO EARLY NEXT WEEK. WILL LOWER POPS SUN AND REMOVE
MENTION FOR MON. HEAT REMAINS IN PLACE FOR MOST PART AS UPPER HIGH
HOLDS STRONG AND CAA REMAINS NORTHEAST OF AREA. HAVE RAISED TEMPS A
FEW DEGREES FOR SUN/MON TIME FRAME.   FRIEDERS

.WEDNESDAY THROUGH SATURDAY...UPPER LOW NEAR ALUETIAN CHAIN PROGGED
TO MOVE ACROSS NORTH CENTRAL CANADA WEDNESDAY AND THURSDAY.  THIS
MOVEMENT COINCIDES WITH AN EASTWARD SHIFT OF UPPER HIGH POSITION
FROM SOUTHWEST GREAT BASIN INTO NEW MEXICO.  AIRMASS FAIRLY STABLE
TUESDAY WITH DRIER AIRMASS AND GFS SHOWING -4C H5 ISOTHERM OVER NW
TUESDAY 12Z.   PRESSURE FALLS OVER NORTHERN ROCKIES WEDNESDAY WITH
JET STREAK CROSSING NORTHERN MONTANA TO PULL UP WARMER BUT NOT SO
DRY AIRMASS INTO WYOMING WITH H7 TEMPERATURES BACK IN THE 18-20C
RANGE.  THUS...WEDNESDAY LOOKS TO BE WARMEST DAY WTIH BASIN TEMPS
NEAR THE 100F MARK.  BEST LIFT/INSTABILITY AND MOISTURE PROGGED
ACROSS NW ZONES WHERE WILL ADD SOME LOW POPS WEDNESDAY PM.  FRONT
PROGGED TO MOVE ACROSS MONTANA THURSDAY AND BACK INTO CENTRAL WYOMING
THURSDAY NIGHT.  WITH UPPER HIGH SHIFTING BACK INTO NEW MEXICO...GFS
SHOWS MONSOONAL MOISTURE CREEPING BACK UP INTO SOUTHERN AND CENTRAL
WYOMING THURSDAY AND ONWARD WHILE STRONGER WESTERLIES KEEP NORTH A
BIT DRIER THURSDAY AND FRIDAY.  WILL BASICALLY CONTOUR POPS FROM
SOUTH (SCT) TO NORTH (ISOLD) IN THIS SCENARIO AND MODERATE
TEMPERATURES BACK TO TO NEAR NORMAL.  AEM

.RIW...NONE.
Hazardous weather outlook, Jul 19, 9:55 AM MDT, 3 hours 8 minutes before
WYZ001>020-022>030-201100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
955 AM MDT SAT JUL 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS THE WIND RIVER AND BIG HORN BASINS ALONG WITH NATRONA
AND JOHNSON COUNTIES. MONSOONAL MOISTURE MOVING UP FROM THE SOUTH
WILL INTERACT WITH AN UPPER LEVEL JET STREAM TO PRODUCE SCATTERED
AFTERNOON THUNDERSTORMS ACROSS MOST OF WYOMING. THE STRONGEST STORMS
ARE EXPECTED TO FORM OVER THE ABSAROKA RANGE AND EAST SLOPE OF THE
WIND RIVER MOUNTAINS THIS AFTERNOON THEN MOVE EAST INTO THE WIND
RIVER AND BIG HORN BASINS. OTHER STORMS MAY DEVELOP ACROSS JOHNSON
AND NATRONA COUNTIES. THESE STORMS WILL LIKELY CONTINUE WELL INTO
THE EVENING. THE STRONGEST STORMS MAY CONTAIN NICKEL TO QUARTER
SIZED HAIL AND WIND GUSTS OVER 60 MPH. ALSO...SLOW SOUTHEAST MOVEMENT
OF AROUND 15 MPH WILL ALLOW FOR HEAVY RAIN WITH THE STRONGEST
STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING EAST OF
THE CONTINENTAL DIVIDE...MAINLY IN JOHNSON AND NATRONA COUNTIES.

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 7:20 PM MDTSevere Thunderstorm WarningRIWNatrona40 min

Nearby

Flash Flood Warnings in Wyoming, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.